Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 176, NWS Des Moines, IA

July 7, 2003Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2003, 1:02 AM CDT for Emmet County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 1:02 AM CDT (06:02 UTC)
Expired
Jul 7, 2003, 1:45 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 161 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 9:20 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2301 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WUUS53 KDMX 070602
SVRDMX
IAC063-070645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
102 AM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EMMET COUNTY IN NORTHWEST IOWA

* UNTIL 145 AM CDT

* AT 1258 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ESTHERVILLE...OR ABOUT 25 MILES NORTHEAST
  OF SPENCER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR GRUVER AROUND 110 AM...
  NEAR DOLLIVER AROUND 120 AM AND
  5 MILES NORTH OF ARMSTRONG AROUND 135 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM MONDAY MORNING FOR
WESTERN IOWA.

LAT...LON 4352 9495 4334 9491 4334 9444 4353 9446


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:00 PM CDT, 9 hours 2 minutes earlier.

Area forecast discussion, Jul 6, 4:00 PM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT SUN JUL 6 2003

SAME OLD SAME OLD. PATTERN REMAINS STUCK FOR THE NEXT COUPLE DAYS.
THOUGH THERE IS SOUTHWARD MOVEMENT OF THE MAIN FRONTAL SYSTEM BY
LATE TONIGHT...CWA WILL REMAIN IN LOW LEVEL CONVERGENCE ZONE/S DUE
TO FRONTAL AND OR OUTFLOW BOUNDARIES. MAIN DIFFICULTIES CONTINUE TO
BE EXACTLY WHERE CONVECTION WILL FIRE AS EACH CONVECTIVE SYSTEM
MODIFIES ENVIRONMENT AND CHANGES PLACEMENT OF NEXT CONVECTIVE
DEVELOPMENT. OVERALL ONCE AGAIN MADE ONLY MINOR CHANGES TO UPCOMING
FORECAST AND BEYOND 24 HOURS BROADBRUSHED PCPN CHANCES DUE TO
UNCERTAINTIES OF BOUNDARY PLACEMENT.

IN THE SHORT TERM...CWA IS ONCE AGAIN HOME TO A FAIRLY SIGNIFICANT
OUTFLOW BOUNDARY WHICH SHOWS NICELY ON SAT PICS...SFC OBS...AND
RADAR. ADDITIONAL SECONDARY BOUNDARY JUST SW OF KMCW. MAIN QUESTION
IS WHETHER OR NOT THESE BOUNDARIES WILL LIGHT UP EARLY THIS EVENING.
LAPS AND SPC MESO DATA INDICATE AREA ALONG AND JUST TO THE SOUTH OF
THE MAIN BOUNDARY ARE NOT CAPPED WITH NEAR 3K OF CAPE. AREA JUST
NORTH OF BOUNDARY STILL WEAKLY CAPPED. NARROW ZONE OF SLIGHTLY
ENHANCES CU RIGHT ALONG BOUNDARY HAS WEAKEN OVER THE LAST COUPLE
HOURS THOUGH LOW LEVEL CONVERGENCE REMAINS FAIRLY STRONG. HAVE
INCLUDED EVENING POPS ALONG AND NORTH OF BOUNDARY. CONVECTION SHOULD
THEN DEVELOP OVER AREAS TO OUR NORTH AND MOVE SE ALONG THESE LOW
LEVEL BOUNDARIES WHICH WILL ALSO BE WERE H850 THETA-E CONVERGENCE
WILL BE LOCATED AND EDGE OF BEST H7 BAROCLINIC ZONE. BEST CHANCE FOR
PCPN OVER MCW AND ALO ZONES WITH DECREASING CHANCES FURTHER SW.

IN LATER PERIODS HAVE BECOME LESS SPECIFIC WITH DEFINITION OF POPS
AS FRONTAL POSITION WILL BE DIFFICULT. HAVE GENERALLY SHIFTED BEST
POPS AND HIGHER QPF FURTHER SOUTH INTO TUES. SHORT WAVES MOVING OVER
THE AREA WEDS WILL ALLOW THE FRONT TO LINGER CLOSE TO THE AREA
BEFORE BEING DISPLACED FURTHER S THURS AND FRIDAY.

.DSM...NONE

JAW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:25 AM CDTSevere Thunderstorm WarningDMXFranklin20 min
Jul 7, 2:08 AM CDTSevere Thunderstorm WarningDMXTama37 min
Jul 7, 2:38 AM CDTSevere Thunderstorm WarningDMXButler22 min
Jul 7, 2:53 AM CDTSevere Thunderstorm WarningDMXBlack Hawk37 min
Jul 7, 3:26 PM CDTSevere Thunderstorm WarningDMXJasper49 min
Jul 7, 4:05 PM CDTTornado WarningDMXJasper, Marion55 min
Jul 7, 4:44 PM CDTSevere Thunderstorm WarningDMXJasper46 min
Jul 7, 4:55 PM CDTSevere Thunderstorm WarningDMXPolk50 min
Jul 7, 5:34 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Warren56 min
Jul 7, 5:41 PM CDTSevere Thunderstorm WarningDMXJasper49 min
Jul 7, 5:44 PM CDTSevere Thunderstorm WarningDMXPolk61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.